amys 12/04/17
Last reply 10 months ago
Contraceptives (and general questions!)

Hi everyone,

I started a thread yesterday on switching to Gilenya, I have another question about contraceptive pills, the two are kind of linked but thought I’d put this as a separate discussion. I know there have been previous threads on this but I wanted to share my recent episode and hear people’s thoughts:

So the last couple of months I was feeling very tired and had weakness return in one of my legs. This was there for a few weeks and I didn’t think it was anything major, then one day at work it got much worse, along with a really bad headache. I got admitted to hospital, while there two days later some blisters appeared on my back and it turned out to be shingles. The symptoms started to clear up quickly after being treated for this and now my leg is pretty much back as it was, I’m just still a little tired. I had an MRI and waiting for results of that to know if it was just all brought on by the shingles, although there is still the question as to how I got that.

This all coincided with a few things and I have been trying to figure out if there is a connection:
1. I started back on the contraceptive pill around the same time (I just took it a month and since stopped as panicked it might be connected)
2. I had a few traumatic/stressful things going on in my life
3. Alongside all of this I had toothache, had thought it might be neurological but turned out to be a cracked tooth with possible infection which I just had taken out

I have since seen my neurologist who is great but he does tend to be vague and never put blame on anything! We are waiting on the MRI and then I am probably starting Gilenya (was previously on Tecfidera but have generally had minor symptoms and side effects so we agreed it was worth starting something new).

My biggest concern with Gilenya is that it seems dangerous to get pregnant on it. While this isn’t something I’m planning on in the near future it is certainly something I hope to consider in the next couple of years (being early thirties now) but in the meantime I want to be careful with the drug. I would before have just not worried about this and taken the contraceptive (as I have done in the past including for 6 months while taking Tecfidera) but this recent episode of the shingles and MS symptoms starting after I went back on this has made me wary of this (although my neuro thinks it was coincidence).

Sorry for the essay on this! But would appreciate people’s thoughts, specifically on this contraceptive question (if there may be a link, people’s experience taking it alongside MS medication, if it sounds like the best thing for me is Gilenya plus the pill or any alternative suggestions?) and also general thoughts on all this and what may have caused my recent problems (I know it’s always hard to answer this but it seemed an odd coincidence for all this at once!)

Thanks!

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
10 months ago

@amys, here’s a study regarding taking Gilenya and the contraceptive pill:-

http://multiple-sclerosis-research.blogspot.com/2012/07/research-gilenya-and-pill.html

Your recent problems do sound like a “pseudo-exacerbation”, caused by your body trying to deal with the shingles and your possible oral infection. The stressful events would have potentially made you more susceptible to infection.

Hopefully, the MRI will show that there’s been no further MS activity.


us-emma
10 months ago

Amy,

I just posted on your other thread before seeing this one. I used to be a Nurse Practitioner in the US (similar to a doc, but we don’t do surgery, just see patients in clinic, write prescriptions, direct patient care, etc). My speciality was HIV, Hepatitis and other diseases where the patient’s immune system was compromised.

Shingles is quite common in immune compromised patients. I saw it and treated many cases. If you have pain as a result (most do, some don’t) please take this pain seriously and treat it effectively or it can remain long after the shingles clear. A common (non-narcotic) treatment is Gabapentin- but there are others. You may need something like Gabapentin that targets nerve pain signals in addition to other narcotic and non-narcotic pain medicines. If you have this pain- I just wanted to let you know to treat it aggressively, especially early on in the Shingles episode. Lingering Shingles pain can be a lifetime nightmare.

Tec is notorious for compromising your immune system. This combined with your period of traumatic and stressful events- including the dental infection and pain probably all stretched your compromised immune system too thin and the Shingles virus was allowed to multiply.

***Medical stuff about Shingles*****
History of Shingles Infections (skip if you know this or are not interested, go to the **** note below). When you get Chicken Pox as a kid your body fights the infection but the virus never leaves your body. It runs towards your spinal column along the nerve roots (called dermatomes). These nerves act as little highways as they extend out from your spinal cord.

The shingles virus can hide here very effectively because out immune system does not patrol this area well.

Occasionally a shingles virus particle might start to travel down the nerve root and if your immune system is functioning normally your body will see it and kill it and you will never be the wiser.

If your immune system is compromised by Tec, stress, body infection/pain, etc your weakened system may not catch the shingles viruses and more and more start coming down that same dermatome highway resulting in the disease we call Shingles.

This is why Shingles is usually on one side of the body and follows a pattern where it erupts. It is following the nerve that is coming off the spinal cord- like walking down a tree limb.

Having Shingles once does not ‘cure you’. Shingles can recur along other dermatomes into other areas of the body. A rash is not always present but most people do have excruciating nerve pain.

*****Shingles lesson over*******

I also wanted to tell you about pregnancy options with MS treatment. I mentioned in my other post that Lemtrada is out of your system in 3-4 weeks after your dose. So it would not be able to effect the baby. I wrote a blog post on this that you might find helpful:

http://lemtrada.blogspot.com/2015/01/why-lemtrada-is-good-choice-for-those.html

Lemtrada is VERY pregnancy friendly with the added bonus that it is the most effective treatment out there- leaving you less to worry about with MS and more time and energy for you to focus on your new little ones.

Sorry for the long post, but I hope some of it has been helpful!

Take care,
Emma


us-emma
10 months ago

To compare, some MS therapies, such as Abiago, are in your system for up to 2 years after your last dose.

So if you would like to have children be sure so discuss how long the therapy you chose will be in your system after you stop taking it.

With Lem I have heard some people get pregnant after dose #1, have the baby and then have dose 2. Some people do both doses and get pregnant after dose 2.

This decision is best made with your doctor and with consideration of your age and # of children you would like to have.

I wish this option was available to me in my 30s. We did not have kids because of the many restrictions of available therapies at that time. I would stop treatment, wait for the med to clear my system, try to get pregnant, if i started having relapses, go back on therapy, stabilize, then off, wait for drug to clear, try to get pregnant… etc. it was a horrible rollercoaster ride and ultimately unsuccessful for us. So now at almost 43 I am resigned to be childless but an Awesome Aunt! Haha


doubleo7hud
10 months ago

It’s not helpful really but just have baby’s iv got three so far there awsome and I’d have loads more if it was upto me.

Post Comment

You must be logged in to reply to this topic.